The Annals of Probability

Phase transition of the largest eigenvalue for nonnull complex sample covariance matrices

Jinho Baik, Gérard Ben Arous, and Sandrine Péché

Full-text: Open access


We compute the limiting distributions of the largest eigenvalue of a complex Gaussian sample covariance matrix when both the number of samples and the number of variables in each sample become large. When all but finitely many, say r, eigenvalues of the covariance matrix are the same, the dependence of the limiting distribution of the largest eigenvalue of the sample covariance matrix on those distinguished r eigenvalues of the covariance matrix is completely characterized in terms of an infinite sequence of new distribution functions that generalize the Tracy–Widom distributions of the random matrix theory. Especially a phase transition phenomenon is observed. Our results also apply to a last passage percolation model and a queueing model.

Article information

Ann. Probab., Volume 33, Number 5 (2005), 1643-1697.

First available in Project Euclid: 22 September 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A52 41A60: Asymptotic approximations, asymptotic expansions (steepest descent, etc.) [See also 30E15] 60F99: None of the above, but in this section 62E20: Asymptotic distribution theory 62H20: Measures of association (correlation, canonical correlation, etc.)

Sample covariance limit theorem Tracy–Widom distribution Airy kernel random matrix


Baik, Jinho; Ben Arous, Gérard; Péché, Sandrine. Phase transition of the largest eigenvalue for nonnull complex sample covariance matrices. Ann. Probab. 33 (2005), no. 5, 1643--1697. doi:10.1214/009117905000000233.

Export citation


  • Andréief, C. (1883). Note sur une relation les intégrales définies des produits des fonctions. Mém. de la Soc. Sci. Bordeaux 2.
  • Bai, Z. (1999). Methodologies in spectral analysis of large-dimensional random matrices, a review. Statist. Sinica 9 611--677.
  • Bai, Z. and Silverstein, J. (1995). On the empirical distribution of eigenvalues of a class of large dimensional random matrices. J. Multivariate Anal. 54 175--192.
  • Baik, J. (2005). Painlevé formulas of the limiting distributions for non-null complex sample covariance matrices. Preprint. arXiv:math.PR/0504606.
  • Baik, J. and Rains, E. M. (2000). Limiting distributions for a polynuclear growth model with external sources. J. Statist. Phys. 100 523--541.
  • Baik, J. and Rains, E. M. (2001). Algebraic aspects of increasing subsequences. Duke Math. J. 109 1--65.
  • Baik, J. and Rains, E. M. (2001). The asymptotics of monotone subsequences of involutions. Duke Math. J. 109 205--281.
  • Borodin, A. and Forrester, P. (2003). Increasing subsequences and the hard-to-soft edge transition in matrix ensembles. J. Phys. A. 36 2963--2981.
  • Buja, A., Hastie, T. and Tibshirani, R. (1995). Penalized discriminant analysis. Ann. Statist. 23 73--102.
  • Deift, P. and Zhou, X. (1995). Asymptotics for the Painlevé II equation. Comm. Math. Phys. 48 277--337.
  • Forrester, P. (2000). Painlevé transcendent evaluation of the scaled distribution of the smallest eigenvalue in the Laguerre orthogonal and symplectic ensembles. arXive:nlin.SI/0005064.
  • Forrester, P. (2005). Log-Gases and Random Matrices. Available at In progress.
  • Forrester, P. and Rains, E. (2005). Interpretations of some parameter dependent generalizations of classical matrix ensembles. Probab. Theory Related Fields 131 1--61.
  • Forrester, P. J. (1993). The spectrum edge of random matrix ensembles. Nuclear Phys. B 402 709--728.
  • Geman, S. (1980). A limit theorem for the norm of random matrices. Ann. Probab. 8 252--261.
  • Gessel, I. (1990). Symmetric functions and P-recursiveness. J. Combin. Theory Ser. A 53 257--285.
  • Hastings, S. and McLeod, J. (1980). A boundary value problem associated with the second Painlevé transcendent and the Korteweg de Vries equation. Arch. Rational Mech. Anal. 73 31--51.
  • Hoyle, D. and Rattray, M. (2003). Limiting form of the sample covariance eigenspectrum in PCA and kernel PCA. Proceedings of Neural Information Processing Systems 2003. To appear.
  • James, A. (1964). Distributions of matrix variates and latent roots derived from normal samples. Ann. Math. Statist. 35 475--501.
  • Johansson, K. (2003). Private communication.
  • Johansson, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phys. 209 437--476.
  • Johansson, K. (2001). Discrete orthogonal polynomial ensembles and the Plancherel measure. Ann. of Math. (2) 153 259--296.
  • Johnstone, I. M. (2001). On the distribution of the largest Principal Component. Ann. Statist. 29 295--327.
  • Koekoek, R. and Swarttouw, R. (1994). The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue. Available at
  • Laloux, L., Cizeau, P., Potters, M. and Bouchaud, J. (2000). Random matrix theory and financial correlations. International Journal Theoretical Applied Finance 3 391--397.
  • Malevergne, Y. and Sornette, D. (2002). Collective origin of the coexistence of apparent RMT noise and factors in large sample correlation matrices. arxiv:cond-mat/0210115.
  • Marcenko, V. A. and Pastur, L. A. Distribution of eigenvalues for some sets of random matrices. Sb. Math. 1 457--486.
  • Mehta, M. (1991). Random Matrices, 2nd ed. Academic Press, San Diego.
  • Muirhead, R. (1982). Aspects of Multivariate Statistical Theory. Wiley, New York.
  • Okounkov, A. (2001). Infinite wedge and random partitions. Selecta Math. (N.S.) 7 57--81.
  • Péché, S. (2003). Universality of local eigenvalue statistics for random sample covariance matrices. Ph.D. thesis, Ecole Polytechnique Fédérale de Lausanne.
  • Plerous, V., Gopikrishnan, P., Rosenow, B., Amaral, L., Guhr, T. and Stanley, H. (2002). Random matrix approach to cross correlations in financial data. Phys. Rev. E 65 066126.
  • Prähofer, M. and Spohn, H. (2000). Current fluctuations for the totally asymmetric simple exclusion process. In In and Out of Equilibrium (V. Sidoravicius, ed.) 185--204. Birkhäuser, Boston.
  • Sear, R. and Cuesta, J. (2003). Instabilities in complex mixtures with a large number of components. Phys. Rev. Lett. 91 245701.
  • Soshnikov, A. (2001). A note on universality of the distribution of the largest eigenvalues in certain sample covariance matrices. J. Statist. Phys. 108 1033--1056.
  • Stanley, R. P. (1999). Enumerative Combinatorics. Cambridge Univ. Press.
  • Telatar, E. (1999). Capacity of multi-antenna Gaussian channels. European Transactions on Telecommunications 10 585--595.
  • Tracy, C. and Widom, H. (1994). Fredholm determinants, differential equations and matrix models. Comm. Math. Phys. 163 33--72.
  • Tracy, C. and Widom, H. (1994). Level spacing distributions and the Airy kernel. Comm. Math. Phys. 159 33--72.
  • Tracy, C. and Widom, H. (1996). On orthogonal and symplectic matrix ensembles. Comm. Math. Phys. 177 727--754.
  • Tracy, C. and Widom, H. (1998). Correlation functions, cluster functions and spacing distributions for random matrices. J. Statist. Phys. 92 809--835.